Get a Kit
The first way to prepare is to get a naloxone kit and keep it in your car or somewhere else handy and accessible. There are more than 2,000 locations in the province that provide them for free, including hundreds of Edmonton pharmacies and dozens of businesses. It is safe and legal to inject someone with naloxone, as it won’t affect someone who has not taken opioids.
Recognize the Signs
If someone is unresponsive, with slow breathing (or they’re not breathing at all), they could be in trouble. If they have blue lips or nails, and are gurgling or making snoring sounds, they’re most likely overdosing. Speak to them loudly and rub their chest hard. If they don’t respond, call 911.
“Generally, they’re gonna be laying on the ground or slumped in the chair, not breathing or breathing really shallow breaths,” Black says. “If they’re caucasian, their skin can go pretty pale and grey. If they’re a person of colour, it’s a noticeable change. The biggest tell we go by is how they react to pain stimulation when you rub your knuckles on their sternum.”
Start to Help
If the person isn’t breathing, and the 911 operator doesn’t instruct otherwise, remove the face shield from the kit and place it over the victim’s mouth (the kit also includes rubber gloves). Pinch the nostrils and blow into the mouth every five seconds, for two minutes. If the person is breathing, roll the victim on their side and wait for help.
If the person still isn’t breathing, take the vial of naloxone, hold it upside down, inject the needle and retract the plunger. Remove the needle and gently push out any excess air. Inject the needle into the person’s thigh until you hear a click. If that isn’t possible, inject it into the shoulder. You can inject it through clothing.
“I recommend that when you’re taking the needle and you’re putting it into the vial, leave half the needle full of air,” says Black. “You put it in the vial with the needle half full of air, then you push the air in and it creates pressure so the medication can exit the vial into the needle faster.”